News | International
21 Jun 2019 6:27
NZCity News
NZCity CalculatorReturn to NZCity

  • Start Page
  • Personalise
  • Sport
  • Weather
  • Finance
  • Shopping
  • Jobs
  • Horoscopes
  • Lotto Results
  • Photo Gallery
  • Site Gallery
  • TVNow
  • Dating
  • SearchNZ
  • NZSearch
  • Crime.co.nz
  • RugbyLeague
  • Make Home
  • About NZCity
  • Contact NZCity
  • Your Privacy
  • Advertising
  • Login
  • Join for Free

  •   Home > News > International

    What do cold and flu medicines actually do? Our guide, from pseudoephedrine and paracetamol to vitamin C

    Under the weather and wondering what potions and pills might help you feel human again? We take a deep dive into your medicine cabinet when you're too sick to do it yourself.


    Your head feels like it's been stuffed with cotton wool and your throat like you've swallowed a thousand razors.

    Achy-jointed and bleary-eyed, you stare at the pharmacy shelf, wondering what combination of potions and pills might help you feel human again.

    How do you know which medicines will work, and which ones will make you feel wired, drowsy, or do nothing at all?

    Take your tissue box and head back to bed, friend. We've got you.

    Your body on a cold or flu

    First things first: what's actually happening in your body when you've got a lurgy?

    Colds are caused by one of hundreds of strains of virus, usually rhinovirus or respiratory syncytial virus.

    "There's quite a constellation of viruses that cause them," said Jill Thistlethwaite, a Sydney GP and spokesperson for NPS Medicinewise.

    Viruses spread when droplets of moisture from a sick person's nose or mouth find their way into yournose or mouth, where the virus takes up residence and begins to multiply.

    Those unpleasantly familiar symptoms — runny nose, sore throat, coughing and sneezing — are caused when the virus invades the tissues of your nose and throat, triggering your body's immune system to fight back.

    The resulting blood flow to those areas causes swelling and nasal discharge (otherwise known as snot) and can also contribute to the headache that sometimes comes with a stuffed-up nose.

    But while being sick with a cold can be deeply unpleasant, they're not usually a severe illness, and generally last a few days. The average Australian adult gets between two and four colds per year.

    Flu, on the other hand, is a different, more dangerous beast.

    Similar to a cold, it occurs when a strain of influenza virus infects your respiratory system, but it can last a week or two and has more severe symptoms, including fevers, chills and muscle aches.

    Flu can be life-threatening in some people and can cause serious complications like pneumonia, so see a doctor if you're concerned, especially if you're at higher risk due to age, pregnancy or chronic health problems.

    "One of the issues is that in the early stages of flu, the symptoms are very similar to what you may get with a cold. So unless you actually do a test to see which virus is causing your symptoms, you don't always know what the problem is," Dr Thistlethwaite said.

    One of the most effective things you can do to avoid getting colds and flu is to practice good hygiene.

    You can also guard against the flu by getting vaccinated — but because it's so prone to mutating, you need to get a flu shot every year to have the best chance of being protected.

    But that's no help to you if you're already sick, is it? So let's talk medicines.

    Ingredients to look for

    Here are some of the most common active ingredients in cold and flu medications and what they do.

    Pseudoephedrine

    Pseudoephedrine is a decongestant, which means it helps dry up a runny nose. It does that through vasoconstriction, or tightening up the blood vessels in your nose.

    This stops so much fluid leaking out, thus drying up your runny nose and blocked sinuses.

    It's also a stimulant, so it might give you a boost in energy too, said Geraldine Moses, a pharmacy expert at the University of Queensland.

    That means it has the potential to be abused and can be used to make amphetamines, so the sale of pseudoephedrine is tightly restricted.

    It can also have a rebound effect on symptoms, according to Dr Moses.

    "One problem with pseudoephedrine is that it's so effective that when it wears off, the blood vessels rebound so they 'boing' back to being dilated, and you can get a worse blocked nose when each dose wears off."

    Phenylephrine

    Phenylephrine is also a decongestant, but it's not as effective as pseudoephedrine, especially in the lower doses most medicines contain, Dr Moses said.

    She pointed out both decongestant drugs only relieved symptoms, and weren't necessary to treat the illness.

    "This feeling like you have to take something is one we need to challenge."

    Paracetamol and ibuprofen

    Pain relievers paracetamol and ibuprofen can both help ease cold and flu symptoms.

    Paracetamol can help reduce fever, Dr Moses said, and ibuprofen can be particularly effective for sore throats because it is anti-inflammatory.

    But it's important to watch out for how much you're taking.

    Many cold and flu medications already include ibuprofen and paracetamol, so if you're also taking them individually you could risk overdosing, which can cause damage to your kidneys and liver.

    It's not just tablets to watch out for either — some remedies, such as flavoured powders designed to be dissolved in hot water, also contain paracetamol.

    Nasal sprays

    Some sprays contain vasoconstrictor drugs that do a similar job to decongestants in that they dry up the nose. Delivering them straight to the nasal membranes means they work without affecting the rest of your body.

    But rebound congestion — where the stuffed nose comes back worse than ever as soon as the drug wears off — can be even more of a problem with these, Dr Moses said.

    Salt water sprays are a better choice because they're extremely safe and very effective, she said.

    "Most nasal sprays sold in pharmacies these days only have saline in them and they're terrific."

    Menthol

    Menthol is often found in lozenges that promise to help clear the nose.

    Dr Moses said they do work but the effect is incredibly brief.

    "They might clear your nose but maybe for five seconds — maybe six," she said.

    "Plus they are usually delivered in a very sugary lozenge because menthol tastes disgusting.

    "So really the benefit is minimal and you're risking ... rotting your teeth."

    Cough medicines

    Evidence that cough medicines are effective is very limited.

    They're not recommended for young children because of the risk of side effects that would outweigh the benefit.

    According to the World Health Organisation, you're probably better off using a remedy that's in your pantry, not your medicine cupboard: honey.

    Should you bother with cold and flu drugs?

    While medicines can give you some relief, they're only masking your symptoms and won't make you get better more quickly or stop you from being contagious.

    You can infect other people before you even start having symptoms, Dr Thistlethwaite warned, so even if your nose isn't running because you're taking a decongestant, you're still shedding the virus everywhere you go. So think about staying home from work.

    That doesn't mean drugs are useless, however. Dr Moses suggests being selective about what you really need.

    "It can help support you to get through that week of having a cold but understand it's not going to reduce the duration of the cold or magically make it go away.

    "What we often encourage is taking these medicines in separate tablets and not just racing out and getting a thing called a cough and cold remedy and hoping that all the right drugs will be in one tablet."

    And if you're thinking of stocking up on vitamins or supplements when you're at the pharmacy, you're probably better off saving your money.

    There's little to no evidence that vitamin C, zinc, echinacea or garlic protect you from getting infected, or ease symptoms. At best, some of them may reduce the duration of those symptoms by about a day.

    What's more, some herbal remedies can interact with conventional medicines and cause adverse reactions, Dr Moses warned, so be sure to talk to your doctor or pharmacist.

    © 2019 ABC Australian Broadcasting Corporation. All rights reserved


     Other International News
     20 Jun: MH17 investigation: What we know about the suspects
     20 Jun: Norwegian island of Sommaroey wants to abolish time to make use of endless daylight
     20 Jun: ABC should sell Sydney, Melbourne and Brisbane properties and move to regions, senator says
     20 Jun: Hong Kong Christians turn 'Sing Hallelujah to the Lord' into unlikely protest anthem
     20 Jun: Himalayas environment change 'mind-boggling', leading scientist says
     20 Jun: Invasive bird species need suitable climates and other aliens to flourish
     20 Jun: Kate Middleton, Prince William send flowers to elderly woman injured in Royal convoy crash
     Top Stories

    RUGBY RUGBY
    Meanwhile All Blacks forwards coach Mike Cron's paid tribute to head coach Steve Hansen More...


    BUSINESS BUSINESS
    The online shopping behaviour of New Zealand's next generation is raising eyebrows More...



     Today's News

    Entertainment:
    Jenna Dewan and Steve Kazee made their public debut as a couple at ‘WWE Raw' on Monday (17.06.19) 6:05

    International:
    MH17 investigation: What we know about the suspects 22:46

    International:
    Norwegian island of Sommaroey wants to abolish time to make use of endless daylight 21:56

    Netball:
    A quartet of re-signings for the Mainland Tactix ahead of next year's ANZ netball Premiership 21:56

    Entertainment:
    Blake Shelton got a birthday kiss from a seal on Tuesday (18.06.19) 21:35

    Basketball:
    Former New Zealand Breaker Shea Ili has officially joined fellow ANBL club Melbourne United for the upcoming season 21:16

    Entertainment:
    Jada Pinkett Smith says there is "only one" Oprah Winfrey 21:05

    International:
    ABC should sell Sydney, Melbourne and Brisbane properties and move to regions, senator says 20:46

    Entertainment:
    Shania Twain had to “rediscover” her voice after undergoing open-throat surgery 20:35

    Entertainment:
    Maren Morris says marriage taught her she’s “not always right” 20:05


     News Search






    Power Search


    © 2019 New Zealand City Ltd